question-icon

Suggest treatment for relapse of anxiety and depression

default
Posted on Tue, 9 Sep 2014
Question: I had been on citalopram for anxiety/depression for many years. My medical history also includes rheumatoid arthritis, sleep apnea, and the diagnosis of narcolepsy. A few months ago I had a full sleep study which showed that while my sleep apnea was fairly well under control, I was never entering the deepest stages of sleep. The doctor stated this could be related to taking citalopram and strongly urged me to discontinue it. I talked with my primary care provider and agreed to slowly taper off of citalopram, which I have done.
I am now experiencing several problematic symptoms. In addition to moodiness, agitation, and feeling more depressed (not surprising), I am having difficulty concentrating, memory lapses, sensitive hearing, and a strange sensation in my head, mostly around my ears, when I move. I don't know who to talk to first or what to do. I'm not sure my primary care provider is prepared to manage this; my sleep doctor was adamant about coming off the citalopram; I am wondering if there is something totally different going on that should be evaluated and if there are other medications I should or could be taking instead. Help! I need more than just general information! I am a neonatal nurse practitioner, by the way ... so I understand a little more than most patients do
doctor
Answered by Dr. Ashok Kumar (22 minutes later)
Brief Answer:
I think you can opt Citaloprram or another SSRI

Detailed Answer:
Hello,
Thanks for using healthcaremagic.

From the available description it appears to me your symptoms are due to relapse of anxiety and depression following discontinuation of citalopram. If I would have been your doctor I will prefer to start citalopram in the doses which you were taking few weeks or months back. I am aware of absence of slow wave sleep due to citalopram but despite that citalopram was doing much good for your health in compare to harmful effect on sleep. You might be aware that the best medicine for you was citalopram which controlled all your symptoms and there is no doubt it should be continued in the relapse.

Once there is control of symptoms on citalopram we can evaluate other SSRI, in particular Escitalopram which has similar efficacy in anxiety and depression. In your situation it will be better to cross titrate where dose of citalopram can be reduced and at the same time dose of escitalopram can be increased.

Alternatively discuss with your doctor to start escitalopram 5mg from the first day and increase it to 10 mg by one week. it hoped that it will be able to control your symptoms without causing absence of deep wave sleep. Please be informed that all antidepressants cause decline of stage 3 and stage 4 (deep sleep) and we can not know in advance the impact of particular antidepressant on sleep.

'Hope I have answered your query. If you have any further questions I will be happy to help".
Thanks

Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
default
Follow up: Dr. Ashok Kumar (18 minutes later)
Thank you, this information is VERY helpful! I will contact my doctor and ask her about resuming citalopram or transitioning to escitalopram.
Again, thank you for your time, I really appreciate it.
doctor
Answered by Dr. Ashok Kumar (3 minutes later)
Brief Answer:
Hello

Detailed Answer:
Hello,
Welcome back ad thanks for your feedback.

I am glad to know that you are planning to follow my advice and hope you will be able to control your symptoms in couple of days.

If you do not have any clarifications, you can close the discussion and rate the answer.
Wish you good health".


Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
Answered by
Dr.
Dr. Ashok Kumar

Psychiatrist

Practicing since :2000

Answered : 3157 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for relapse of anxiety and depression

Brief Answer: I think you can opt Citaloprram or another SSRI Detailed Answer: Hello, Thanks for using healthcaremagic. From the available description it appears to me your symptoms are due to relapse of anxiety and depression following discontinuation of citalopram. If I would have been your doctor I will prefer to start citalopram in the doses which you were taking few weeks or months back. I am aware of absence of slow wave sleep due to citalopram but despite that citalopram was doing much good for your health in compare to harmful effect on sleep. You might be aware that the best medicine for you was citalopram which controlled all your symptoms and there is no doubt it should be continued in the relapse. Once there is control of symptoms on citalopram we can evaluate other SSRI, in particular Escitalopram which has similar efficacy in anxiety and depression. In your situation it will be better to cross titrate where dose of citalopram can be reduced and at the same time dose of escitalopram can be increased. Alternatively discuss with your doctor to start escitalopram 5mg from the first day and increase it to 10 mg by one week. it hoped that it will be able to control your symptoms without causing absence of deep wave sleep. Please be informed that all antidepressants cause decline of stage 3 and stage 4 (deep sleep) and we can not know in advance the impact of particular antidepressant on sleep. 'Hope I have answered your query. If you have any further questions I will be happy to help". Thanks